Wisconsin, 2013

Damaging Winds in Wisconsin, May 19, 2013

May 19, 2013 · NWS MKX · 5 events in 4 counties and zones

A cluster of severe thunderstorms brought damaging winds across much of South Central Wisconsin during the afternoon of May 19th. The wind gusts, between 60 mph and 75 mph (52 knots to 65 knots), blew down numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cluster of severe thunderstorms brought damaging winds across much of South Central Wisconsin during the afternoon of May 19th. The wind gusts, between 60 mph and 75 mph (52 knots to 65 knots), blew down numerous trees and power lines. The severe thunderstorms developed on the nose of a strengthening low-level jet ahead of the first of a series of short-wave troughs/impulses lifting through the western Great Lakes region on the eastern side of a deep upper-level trough over the Dakotas. The low-level winds brought in an unstable air mass, with surface-based CAPE of 1000 to 1300 J/kg, with 0-6km shear of 35 to 40 knots supporting sustained updrafts and rotating storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 19, 11:13 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 19, 11:13 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1213 PM CDT SUN MAY 19 2013

.UPDATE...

WATER VAPOR IMAGERY IS SHOWING A SERIES OF SHORT WAVES/VORT
MAXES/PERTURBATIONS LINING UP FROM THE PACIFIC NW TO NORTHERN NEW
MEXICO/PANHANDLE REGION OF TX/OK THAT WILL BE DIVING INTO AND AROUND
THE BASE OF A DEEPENING TROUGH OVER THE DAKOTAS. THESE WILL PROVIDE
THE TRIGGERING MECHANISM FOR SUCCESSIVE ROUNDS OF SHOWERS AND STORMS
OVER THE NEXT 24 TO 36 HOURS.

KEEPING AN EYE ON CONVECTION IN SOUTHEAST IOWA THAT IS ASSOCIATED
WITH A SHORTWAVE TROUGH EXTENDING SE FROM THE MCV OVER WESTERN IOWA.
THESE WILL MOVE NORTHEAST EARLY THIS AFTERNOON...BUT NOT SURE IF
THEY WILL HOLD TOGETHER AS THEY REACH FAR SOUTH CENTRAL WI 20-21Z.
SLIGHT STRENGTHENING OF THE LLJ OVER IL DURING THIS TIME ALONG WITH
850MB WARM AIR ADVECTION AND THIS SHORTWAVE TROUGH...ALONG WITH
MIXED LAYER CAPE 1000-1300 J/KG AND SHEAR PARAMETERS /0-3KM SHEAR
AROUND 20 KNOTS WILL BE FAVORABLE TO SUPPORT ONGOING SURFACE-BASED
CONVECTION AT THAT TIME. THE SEVERE POTENTIAL IS THERE FOR HAIL AND
STRONG WINDS.

THERE IS ANOTHER SHORTWAVE ON THE HEELS OF THIS ONE...CURRENTLY OVER
CENTRAL KANSAS. MESOSCALE MODELS SHOW THIS ONE TO BE THE SOURCE OF
AN OVERNIGHT CONVECTIVE COMPLEX...LIKELY HITTING SOUTHERN WI FROM
06Z TO 12Z MONDAY. SEVERE HAIL AND WINDS AND HEAVY RAIN/FLOODING ARE
POSSIBLE WITH THIS ROUND.

THEN IT WILL BE A MATTER OF HOW QUICKLY THE CONVECTIVE DEBRIS CAN
CLEAR IN ORDER FOR THE ATMOSPHERE TO RE-DESTABILIZE IN SOUTHERN WI.
THE CRAVEN-WIEDENFELD AGGREGATE SEVERE PARAMETER /CWASP/ IS
BASICALLY A SCORING/RATING SYSTEM FOR SEVERE WEATHER PARAMETERS. A
VALUE OVER 80 CORRESPONDS WITH A GOOD CHANCE FOR SEVERE WEATHER IN
THAT AREA. WE CONTINUE TO SEE VALUES IN THE 80S OVER SOUTHERN WI 18Z
MONDAY TO 06Z TUESDAY. IF THE ATMOSPHERE CAN RECOVER FROM ANY
OVERNIGHT CONVECTION IN TIME...THEN SURFACE-BASED SEVERE STORMS WILL
BE LIKELY. LARGE HAIL...STRONG WINDS AND TORNADOES WOULD ALL BE
POSSIBLE. STAY TUNED TO THE FORECAST.

&&

.AVIATION/18Z TAFS/...

VFR CONDITIONS EXPECTED TODAY AND MOST OF TONIGHT IN THE EAST.
THUNDERSTORMS IN SOUTHEAST IOWA/WEST CENTRAL IL HAVE THE POTENTIAL
TO MAKE IT INTO SOUTH CENTRAL WI BY 21Z THIS AFTERNOON IF THEY DO
NOT DISSIPATE BEFOREHAND. THESE WILL DIMINISH BY MID EVENING IF THEY
GET HERE. THEN ANOTHER ROUND OF CONVECTION IS LOOKING MORE LIKELY
FOR AFTER MIDNIGHT TONIGHT...WHICH WOULD MAKE IT INTO SOUTHEAST WI
EARLY MONDAY MORNING. THUNDERSTORMS WILL HAVE THE POTENTIAL FOR
STRONG WINDS AND HAIL TONIGHT. THUNDERSTORMS MAY MAKE IT INTO ERN
CWA BY EARLY MON.

&&

.PREV DISCUSSION... /ISSUED 328 AM CDT SUN MAY 19 2013/

TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM.

OVERNIGHT CLEARING AND ERN CWA DECOUPLING WL RESULT IN PATCHY FOG
EARLY THIS MRNG.  BETTER CHANCE FOR THE FOG IN THE EAST DUE TO
LIGHTER WINDS WHILE CIRRUS BLOWOFF FROM UPSTREAM CONVECTION
AFFECTING WRN CWA.  WL NEED TO KEEP EYE ON IOWA CONVECTION AS SMALL
CHANCE IT MAY HOLD TOGETHER AND CROSS MS RIVER INTO SOUTHWEST WI
EARLY THIS MRNG.  OTHERWISE BETTER CHANCE THIS AFTN IN THE WEST AS
MID LEVEL HEIGHTS BEGIN TO FALL AND UPSTREAM CONVECTIVELY INDUCED
SHORT WAVE CURRENTLY OVER SRN KS TRACKS NNE WHILE LOW LEVEL JET BEGINS
TO STRENGTHEN INTO WRN WI.

PRECIPITABLE WATER VALUES REMAIN 1.25 TO 1.5 INCHES FOR THE
FORESEEABLE FUTURE...AVERAGING 150 PERCENT OF NORMAL.  COMBINATION
OF THIS FIRST MID-LEVEL SHORT WAVE AND PIVOTING LOW LEVEL JET SHOULD
BRING A PERIOD OF THUNDERSTORMS TO WESTERN CWA THIS EVENING.
CORFIDI VECTORS REMAIN BELOW 10KTS FOR MUCH OF TONIGHT IN THE WEST.
WARM CLOUD DEPTH OVER 11K FEET SO PRECIPITATION EFFICIENCY LOOKS
FAVORABLE FOR A POTENTIAL HEAVY RAINFALL.  HOWEVER CONCERN OVER LACK
OF STRONG 925-850MB MOISTURE CONVERGENCE AND PERSISTENT THETA-E
ADVECTION.  3 HOUR FLASH FLOOD GUIDANCE 2-2.5 INCHES IN THE WEST SO
WL HOLD OFF ON FLASH FLOOD WATCH.  HYDROLOGIC OUTLOOK AND HWO WL
MENTION HEAVY RAINFALL THREAT.

0-6KM BULK SHEAR INCREASES OVERNIGHT IN THE WEST TO 45 KNOTS.  LOW
LEVEL SHEAR IN THE EVENING AROUND 20KTS WITH 0 TO 3 KM VORTICITY
GENERATION POTENTIAL AROUND 0.3.  DEWPTS MOST LIKELY WL REACH THE
LOW TO MID 60S IN THE WEST RESULTING IN CAPES OVER 1500 J.
POTENTIAL FOR SFC BASED CONVECTION THIS EVENING IN WEST WITH A
SECOND ROUND LIKELY LATER TONIGHT AS SECOND STRONGER SHORT WAVE
MOVES NORTHEAST AROUND DEEPENING PLAINS LOW.  SECOND ROUND OF
CONVECTION LATER TONIGHT LIKELY TO BE ELEVATED.

MONDAY AND MONDAY NIGHT - CONFIDENCE...MEDIUM
STILL LOOKING LIKE A DECENT SETUP FOR SEVERE STORMS. UPPER SYSTEM
WILL BE CLOSER. FLOW AT ALL LEVELS WILL BE ON THE INCREASE AND SRN
WI MUCH MORE IN THE GENESIS REGION OF STORM DEVELOPMENT. OVERALL GFS
MORE FAVORABLE THAN THE NAM WITH RESPECT TO THERMODYNAMICS. EVEN THE
NAM RAISES ENOUGH CONCERN. ML CAPE VALUES BETWEEN 1500-2000 J/KG
ESPECIALLY ACRS SC WI. 0-1KM SHEAR 15-20 KNOTS AND 0-6KM SHEAR 35-40
KNOTS. 850 SSW LLJ OF 25-35 KNOTS SUPPORTING A CONTINUAL FEED OF
MOIST AND UNSTABLE AIRMASS. INITIALLY WE WILL BE ON THE NOSE OF 250
MILLIBAR JET STREAK AND THEN TRANSITION TO MORE OF A RIGHT REAR
POSITION FOR MONDAY NIGHT. MODELS SHOW A RELATIVE MIN IN QPF MONDAY
AFTERNOON WITH MORE OF A MAX RETURNING MONDAY EVENING. APPEARS
GREATER COVERAGE OF PRECIP WILL COME IN THE MORNING BUT EXPECTING
ENOUGH RECOVERY TO HEIGHTEN CONCERN DURING THE AFTERNOON AND EVENING
HOURS. CWASP VALUES FROM BOTH THE ECMWF AND GFS SHOWING IMPRESSIVELY
HIGH VALUES IN THE LOW 80S. NEW DAY 2 OUTLOOK HAS EXPANDED HATCHED
AREA MUCH FURTHER NORTH INTO MUCH OF EASTERN IOWA THAN THE OLD DAY
3.

TUESDAY AND WEDNESDAY - CONFIDENCE...MEDIUM
UPPER PATTERN SLOW TO MOVE. MORE STORMS. UPPER CIRCULATION WILL
CONTINUE TO WRAP VORT MAXES INTO THE AREA KICKING OFF CONVECTION.
LOW LEVEL JET REMAINS IN PLACE. UPPER JET ORIENTATION SUGGESTS RIGHT
REAR QUAD DIVERGENCE. NAM HAS SURFACE BOUNDARY FARTHER NORTH WHILE
ECMWF/GFS KEEP FRONT WAVERING ACROSS THE NORTHERN CWA. THE SURFACE
LOW MOVES ACROSS SRN WI WEDNESDAY. 500 MILLIBAR TROUGH SLOWEST TO
ARRIVE ON THE 00Z GFS AND GEM WHILE THE 12Z ECMWF IS MORE
PROGRESSIVE. CWASP NUMBERS REMAIN QUITE IMPRESSIVE TUESDAY ON THE
GFS...IN THE UPPER 70S TO LOW 80S. THESE NUMBERS COME DOWN A BIT
WEDNESDAY THOUGH WITH LOW AND BOUNDARY IN THE AREA CONVECTIVE
POTENTIAL STILL IN PLACE.

THURSDAY - CONFIDENCE...MEDIUM
00Z GEM AND GFS LINGER 500 MILLIBAR TROUGH ACROSS THE AREA WHILE THE
12Z ECMWF IS MORE PROGRESSIVE. WILL KEEP SHRA IN THE FORECAST.

FRIDAY - CONFIDENCE...MEDIUM
GFS AND ECMWF BOTH SHOW HIGH PRESSURE BUILDING IN WHICH WILL BRING A
MUCH NEEDED DRY DAY.

SATURDAY - CONFIDENCE...LOW
12Z ECMWF WAS RATHER PROGRESSIVE ON EVOLVING WAA REGIME WITH
CONVECTION BRUSHING THE AREA WITH GREATEST POTENTIAL ACRS IA/IL.
MEANWHILE 00Z GFS KEEPS THE AREA UNDER THE INFLUENCE OF THE
SURFACE/850 HIGH PRESSURE RIDGE.

AVIATION/12Z TAFS/...PATCHY LIGHT FOG EXPECTED EARLY THIS MORNING
DUE TO HIGHER SURFACE DEWPTS AND LESS BOUNDARY LAYER MIXING BUT
SHOULD DISSIPATE QUICKLY. IN ADDITION...CIRRUS SHIELD FROM
UPSTREAM CONVECTION ALSO WILL CONTRIBUTE TO FOG REMAINING PATCHY
IN WEST...ALONG WITH A BIT MORE BOUNDARY LAYER MIXING IN THE WEST.
OTRW VFR CONDITIONS EXPECTED TODAY AND MOST OF TONIGHT IN THE
EAST. PERIODS OF THUNDERSTORMS LIKELY TO AFFECT KMSN WITH
POTENTIAL FOR STRONG WINDS AND HAIL TONIGHT. THUNDERSTORMS MAY
MAKE IT INTO ERN CWA BY EARLY MON.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...MRC/REM
TODAY/TONIGHT AND AVIATION/MARINE...COLLAR MONDAY
THROUGH SATURDAY...MBK
Hazardous weather outlook, May 19, 3:09 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
409 AM CDT SUN MAY 19 2013

WIZ046-047-051-052-056>060-062>072-200915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
409 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER SOUTH CENTRAL WISCONSIN. DAMAGING WINDS...LARGE HAIL
AND TORNADOES ARE POSSIBLE. PERIODS OF THUNDERSTORMS ARE EXPECTED
OVER SOUTH CENTRAL WISCONSIN TONIGHT...WITH A CHANCE FOR
THUNDERSTORMS IN SOUTHEAST WISCONSIN. HEAVY FLOODING RAINFALL MAY
ACCOMPANY THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRENGTHENING LOW PRESSURE IN THE NORTHERN PLAINS WILL MOVE
SLOWLY EAST THROUGH EARLY NEXT WEEK. INCREASING WINDS ASSOCIATED
WITH THIS LOW PRESSURE AREA WILL CONTRIBUTE TO INCREASING MOISTURE
AND INSTABILITY DURING THIS PERIOD.

PERIODS OF THUNDERSTORMS ARE EXPECTED FROM MONDAY THROUGH WEDNESDAY.

SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE MONDAY AND
TUESDAY. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL ALL BE
POSSIBLE. IN ADDITION...THE REPEATED BOUTS OF THUNDERSTORMS MAY
PRODUCE FLOODING RAINFALL. STAY ABREAST OF THE LATEST FORECASTS
FOR THE AREA FOR THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD PREPARE FOR POSSIBLE ACTIVATION TONIGHT THROUGH
TUESDAY.

LMZ643>646-200915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
409 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT NORTH OF PORT WASHINGTON...WITH A
CHANCE FOR LATE NIGHT THUNDERSTORMS FARTHER SOUTH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE LIKELY AT TIMES MONDAY THROUGH WEDNESDAY AS
SLOW MOVING LOW PRESSURE MOVES ACROSS THE WESTERN GREAT LAKES.
SOME OF THE THUNDERSTORMS WILL BE STRONG TO SEVERE.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, May 19, 12:47 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
147 PM CDT SUN MAY 19 2013

WIZ062-067-068-191930-
GREEN-IOWA-LAFAYETTE-
147 PM CDT SUN MAY 19 2013

...STRONG THUNDERSTORM MOVING INTO LAFAYETTE COUNTY...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS 26 MILES SOUTHWEST OF
DARLINGTON...MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  SHULLSBURG BY 205 PM CDT...
  DARLINGTON BY 215 PM CDT...
  YELLOWSTONE LAKE STATE PARK BY 230 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MEB

The radar

The Milwaukee radar (KMKX), 117 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lafayette

When
May 19, 1:29 PM CST
Where
Lafayette County, South Wayne
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.570, -89.880

Law enforcement officials reported trees downed by thunderstorm wind gusts estimated at 65 mph (56 knots) at the intersection of State Highway 11 and County Road D in South Wayne.

Thunderstorm Wind, Green

When
May 19, 1:38 PM CST
Where
Green County, 4.2 mi NNW of Jordan to Monroe Airport
Measured
51 kt (59 mph) measured gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.707, -89.810

Law enforcement officials reported trees, power lines and power poles downed by thunderstorm wind gusts measured at 59 mph (51 knots) at the Monroe airport (KEFT) along a path from 3 miles east-northeast of Argyle to Monroe.

Thunderstorm Wind, Rock

When
May 19, 2:03 PM CST
Where
Rock County, Evansville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.780, -89.300

Law enforcement officials reported a few trees, tree branches and power lines downed by thunderstorm wind gusts estimated at 60 mph (52 knots).

Thunderstorm Wind, Dane

When
May 19, 2:15 PM CST to 2:25 PM CST
Where
Dane County, Downtown Madison
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
43.070, -89.420

Law enforcement officials reported 10 trees downed by thunderstorm wind gusts estimated at 65 mph (56 knots) at the Wisconsin State Capital.

Thunderstorm Wind, Dane

When
May 19, 2:20 PM CST
Where
Dane County, Sun Prairie
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
43.180, -89.200

A trained spotter reported thunderstorm wind gusts estimated at 60 mph (52 knots) in Sun Prairie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452374, 452384, 452387, 452388, 452389.